Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 50, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 27, 2023, 1:05 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2023, 1:05 PM EDT (17:05 UTC)
- Expired
- Jun 27, 2023, 2:15 PM EDT
- In force
- 70 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:59 AM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 27, 11:59 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service State College PA 1159 AM EDT Tue Jun 27 2023 .SYNOPSIS... Showers and thunderstorms will redevelop and become fairly widespread this afternoon and evening. Localized heavy downpours and marginally severe thunderstorm wind gusts and hail are most likely over the eastern half of central PA. A drying trend is expected Wednesday into Thursday followed by more rounds of thunderstorms to end June and kick off the month of July. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... A transition to breaks in the early morning fog and stratus occurred across the Central Mtns and Susq Valley late this morning and sfc based CAPE climbed to between 1500-2200 J/KG across the Mid and Lower Susq Valley. Slow moving single and small multi-cell clusters of TSRA have recently developed and are tracking NE - fairly close to the direction/speed of the 0-3 KM bulk shear. Previous disc... Seasonably strong H5 trough axis will move through CPA during the near term period. Deep southerly flow ahead of the trough will continue to support ample moisture, with PWs remaining around 1.5 inches over the eastern half of the area. Large scale lift and modest instability will support another round of diurnal convection this afternoon and evening. Deep-layer shear will generally be rather weak, but a few storms could be capable of producing locally strong wind gusts, marginal hail, and heavy rainfall particularly focused in the Susquehanna Valley where stronger heating/destablization will occur. SPC has pulled the MRGL risk back to clip the far eastern part of the forecast area. As the upper trough slows, there will once again be the potential for southwest to northeast training storms. With the bulk of heavy rainfall falling to the east of central PA yesterday, the threat of isolated flash flooding remains low and accounted for via WPC MRGL risk ERO. We will mention the low- end severe/FF risks in the HWO. Storms will fade into tonight with the loss of heating. A few showers could linger on the backside of the upper trough with some upslope enhancement over the western and northern Alleghenies. && .SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... The upper level trough is progged to begin lifting out with the final shortwave tracking through upstate NY. This will keep at least a 50/50 chance of a passing shower or [non-severe] t-storm over the northeast zones during the afternoon. The heavy rainfall/FF threat will also shift into New England. Large scale subsidence and sfc ridging build into the area Wednesday night. Clearing skies and light/calm wind should favor some valley fog formation into early Thursday morning. Incoming airmass will trend cooler/drier with min temps in the 50-60F range. && .LONG TERM /THURSDAY THROUGH MONDAY/... All medium range guidance supports dry and warmer conditions Thursday, as the upper trough lifts out and surface ridging/low pwats build across PA. A slow-moving upper trough and associated cold front is then progged to approach from the Grt Lks by next weekend. A warm front lifting into the region could produce a few showers/tsra Friday. Ensemble plumes indicate scattered diurnally-driven convection is likely in the warm sector Saturday, then perhaps a better chance of more widespread/organized convection Sunday, as the cold front pushes into the state. The bulk of medium range guidance pushes the slow moving cold front east of the area by Monday, resulting in dry and cooler conditions. However, there remains enough uncertainty to maintain a low chance of showers Monday. After a relatively cool Wednesday, expect a return to more typical summertime warmth Thursday with plenty of sunshine and 850mb temps rebounding to around 15C. A southerly flow ahead of the upstream trough should result in warm and humid conditions into next weekend with highs mostly in the 80s and lows in the 60s to near 70F. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Moist upslope flow beneath the mid/upper level trough and in the wake of a secondary cold front will bring low-end MVFR and even some period of IFR CIGS to the Western Mtns of PA (KBFD and KJST) this afternoon while mainly VFR with Tempo MVFR Cigs and Vsbys will occur in sctd-numerous SHRA/TSRA over much of Central and Eastern PA. Expect the return of low stratus and areas of fog tonight, especially in places where it rains this afternoon. Outlook... Wed-Sat...Isolated, mainly afternoon shra/tsra. Brief restrictions possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Lambert/Steinbugl LONG TERM...Fitzgerald AVIATION...Lambert/Travis/Bauco
Hazardous weather outlook, Jun 27, 12:47 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1247 PM EDT Tue Jun 27 2023 PAZ004>006-010>012-017>019-024>027-033>037-045-281700- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton- 1247 PM EDT Tue Jun 27 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ051>053-057>059-065-066-281700- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York- Lancaster- 1247 PM EDT Tue Jun 27 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated marginally severe thunderstorms with gusty to locally damaging winds are possible this afternoon and early evening. Localized heavy rainfall may produce isolated instances of flooding especially in urban and poor drainage areas. Areas that received heavy rainfall yesterday will be more susceptible to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-041-042-046-049-050-056-063-064-281700- Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Perry-Cumberland-Adams- 1247 PM EDT Tue Jun 27 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Localized heavy rainfall may produce isolated instances of flooding especially in urban and poor drainage areas. Areas that received heavy rainfall yesterday will be more susceptible to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jun 27, 11:03 AM EDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1103 AM EDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Tstm Wnd Dmg 1 WSW Middleburg 40.78N 77.06W
06/26/2023 Snyder PA Trained Spotter
Multiple tree limbs down along Iron Bridge
Road.
&&
NPBSpecial weather statement, Jun 27, 11:20 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
1120 AM EDT Tue Jun 27 2023
PAZ063-065-271600-
York PA-Cumberland PA-
1120 AM EDT Tue Jun 27 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK AND
NORTHEASTERN CUMBERLAND COUNTIES THROUGH NOON EDT...
At 1117 AM EDT, Doppler radar was tracking a strong thunderstorm
that was nearly stationary 2 miles east of Bioling Springs.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lower Allen, Mechanicsburg, Camp Hill, Boiling Springs, Dillsburg,
Shiremanstown, Siddonsburg, Hogestown and Messiah College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding of small streams, particularly between Boiling
Springs and Dillsburg. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4008 7707 4010 7713 4016 7714 4028 7700
4018 7685
TIME...MOT...LOC 1517Z 237DEG 8KT 4015 7707
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LambertSpecial weather statement, Jun 27, 12:33 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT Tue Jun 27 2023
PAZ059-066-271715-
Lancaster PA-Lebanon PA-
1233 PM EDT Tue Jun 27 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES THROUGH 115 PM EDT...
At 1233 PM EDT, Doppler radar was tracking several strong
thunderstorms along a line extending from Cornwall to Lititz to near
Willow Street. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Manheim, East Petersburg, Cornwall, Akron, Leola, Paradise, Denver,
Reamstown, Rothsville, Strasburg, Quarryville, Newmanstown, Richland
and Brickerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3985 7635 3987 7638 3990 7639 4004 7636
4026 7640 4038 7625 4036 7621 4020 7604
3986 7610 3983 7635
TIME...MOT...LOC 1633Z 244DEG 13KT 4025 7632 4011 7630 3989 7633
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:00 PM EDT | Special Weather Statement | CTP | Lycoming | 30 min |
| Jun 26, 8:04 PM EDT | Special Weather Statement | CTP | York | 26 min |
| Jun 26, 8:20 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 40 min |
| Jun 26, 8:47 PM EDT | Special Weather Statement | CTP | Snyder, Union | 28 min |
| Jun 26, 8:55 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 39 min |
| Jun 26, 9:19 PM EDT | Special Weather Statement | CTP | Montour, Northumberland | 26 min |
| Jun 26, 9:32 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 20 min |
| Jun 26, 9:54 PM EDT | Areal Flood Advisory | CTP | Lycoming | 2 hr |
| Jun 26, 10:08 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Jun 26, 10:09 PM EDT | Special Weather Statement | CTP | Schuylkill | 21 min |
| Jun 27, 11:20 AM EDT | Special Weather Statement | CTP | Cumberland | 40 min |
| Jun 27, 12:33 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| Jun 27, 2:03 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 72 min |
| Jun 27, 2:25 PM EDT | Special Weather Statement | CTP | Sullivan | 65 min |
| Jun 27, 2:41 PM EDT | Special Weather Statement | CTP | Columbia | 64 min |
| Jun 27, 3:07 PM EDT | Special Weather Statement | CTP | York | 53 min |
| Jun 27, 3:15 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon, Schuylkill | 45 min |
| Jun 27, 3:59 PM EDT | Special Weather Statement | CTP | Lancaster | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.